Synthetic Marijuana Side Effects Physicians Should Know


Unexplained bleeding from various body parts, panicked patients, and sometimes fatal reactions… emergency medicine physicians are seeing it all when it comes to synthetic marijuana. Use of this manufactured drug is growing. With that more people are overdosing and, in some cases, dying. This is why The Centers for Disease Control and Prevention recently released a warning to physicians about synthetic marijuana side effects that they should be aware of. The CDC told doctors that if they’re seeing unexplained bleeding with no sign of injury or unusual symptoms in their patients, it could be because their patient ingested fake marijuana.

So, what is fake marijuana, where does it come from, who’s smoking it and what happens when they do? Here’s everything physicians need to know about synthetic marijuana.

What is Synthetic Marijuana?

Synthetic marijuana is exactly what it sounds like. It’s a substance that looks like marijuana but isn’t. It is, in fact, a combination of chemicals that could be different every time. It is green in color and packaged in baggies. Smoke shops and gas stations across the country sell it. This chemical combination gives users an unpredictable and often very strong high. Often times, users get even higher than they would from authentic pot – sometimes a very different, too high. Also, the body can’t digest and dispose of synthetic substances the way it can from something that is natural.

The concept of synthetic cannabinoids isn’t new.  It was originally created in the ‘80s by a chemist seeking treatment for multiple sclerosis and HIV/AIDS. His experiment wasn’t successful. However, since then people are creating and altering his original compounds to create another drug for the market. Today synthetic marijuana has various street names that you may have heard of, such as K-2, spice, bliss, blaze, and skunk.

The most dangerous thing about synthetic marijuana is that you never know what’s in it. It’s also not regulated. Recently, testing users revealed that rat poisoning is sometimes mixed in. It’s this poison that is making people very sick and causing them to bleed. Hospitals across the country are treating an increased number of patients.So far, health departments reported 202 cases of potentially life-threatening symptoms. With that said, as of the CDC announcement on May 25, 2018, five people died as a result.

Three Synthetic Marijuana Side Effects to Watch For in the Emergency Room

synthetic marijuana side effects

What symptoms should you look for in the emergency department? It’s hard to say since synthetic marijuana side effects are very unpredictable. However, here are three synthetic marijuana side effects to watch out for:

  1. Unusual bleeding that’s unrelated to an injury. Patients are coughing up blood, finding it in their urine, experiencing bloody noses and more. If your patient is excessively bleeding from any body part without an obvious reason, ask them if they have ingested synthetic pot.
  2. Be aware that symptoms are not like marijuana symptoms. Some patients are extremely agitated and panicked, looking more like patients who’ve used PCP or meth. They’re sweaty, anxious and paranoid.
  3. Another possibility is that the symptoms mirror an opioid overdose. Patients could be vomiting, appear to be very lethargic and drowsy, and even showing signs of respiratory depression.

If you have a patient who you suspect has ingested synthetic cannabinoids, you should call your local poison control center for questions on diagnostic testing and management of these patients, according to the CDC. 1-800-222-1222

ER physicians – are you seeing patients come into the emergency department who have ingested synthetic marijuana? What symptoms have you noticed and how are you handling these cases? Share your success stories with us in the comments below!

Author: Lenay Ruhl

Share This Post On

Submit a Comment

Your email address will not be published. Required fields are marked *